Kansas, 2017

Wildfire in Kansas, March 6 to 7, 2017

March 6 to 7, 2017 · NWS DDC · 7 events in 7 counties and zones

A strong low pressure center and tight pressure gradient and eventually a deeply mixed boundary layer produced strong surface winds. Winds also were very strong behind the associated cold front late in the day on the 6th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A strong low pressure center and tight pressure gradient and eventually a deeply mixed boundary layer produced strong surface winds. Winds also were very strong behind the associated cold front late in the day on the 6th. Winds picked up again on the 7th fanning residual fires. Many fires were started by downed power lines, many from weakened connections from the January ice storm. The fire in Ford county was the result of a brush pile in Dodge City that had not been fully extinguished before the dry, warm winds began.

Statewide, grass fires shut down I-70 between Russell and Sylvan Grove, and fires were reported in Clark, Cheyenne, Commanche, Ellsworth, Hodgeman, Ford, Meade, Pratt, Rawlins, Rice, Reno, Smith, Stevens and Rooks counties. Residents of Wilson in central Kansas were told to evacuate homes due to fears of fire moving north of I-70.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 6, 11:00 AM CST, 3 hours earlier.

Area forecast discussion, Mar 6, 11:00 AM CST, 3 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 AM CST Mon Mar 6 2017

...updated aviation...

.SHORT TERM...(Today and tonight)
Issued at 345 AM CST Mon Mar 6 2017

An intense upper level trough currently moving through the
northern and central Rockies early this morning. A surface trough
that's been anchored along the eastern slopes of the Rockies is
showing signs of moving east toward western Kansas early this
morning. Ahead of this trough, a strong pressure gradient and low
level jet has resulted in sustained 30 mph winds at times from
Dodge City to Hays overnight but winds are beginning to subside as
these features begin to edge off to the east. The upper level trough
will move out over the northern and central Plains today. A band
of very strong mid level winds, through the base of the upper trough,
will propagate east out over southwest and central Kansas through
the afternoon hours. BUFR soundings show deep layer mixing through
the midday and afternoon hours. Winds in the upper portions of
the mixed layer are progged to be around 50 knots. Have converted
the previously issued High Wind watch to a warning and have also
added Ellis and Rush counties to the warning given that the strong
winds will move over that area this afternoon. The gusty winds
will likely cause areas of blowing dust to develop this afternoon,
given the continued drought over far western Kansas.

With the loss of daytime heating, winds should begin to subside by
late afternoon and continue to weaken through the evening hours.

.LONG TERM...(Tuesday through Sunday)
Issued at 345 AM CST Mon Mar 6 2017

On Tuesday, west northwesterly mid level flow will be in place over
western Kansas with the band of strongest mid level flow across
northwest into central Kansas at midday. Winds will increase again
during the day, especially over central and west central Kansas
where sustained winds could be reach around 25-30 mph.

A zonal mid level wind pattern will continue over much of the country
through the remainder of the week. We should see quieter weather with
temperatures moderating back into the 70s through Thursday. Additional
weak fast moving shortwaves are progged by the models to move over
the central Plains on Thursday and again on Saturday. These systems
could bring a chance for rain showers mainly in areas toward central
Kansas. There could even be some snow showers mixed in with the system
on Saturday, if enough cold air gets pulled down into central Kansas
as indicated by the ECMWF.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1100 AM CST Mon Mar 6 2017

VFR conditions are expected through TAF pd. There is one exception to
this. Blowing dust is possible today, which could significantly reduce
visibilities down. Otherwise, no real cigs are expected. Other concern
today is winds, very strong SW/W winds of 30-45 kt will continue through
the rest of the daylight hours and decrease 5-15 kt by tonight.

&&

.FIRE WEATHER...
Issued at 345 AM CST Mon Mar 6 2017

Very strong westerly winds will develop across southwest and
central Kansas today. Much drier air will also be spreading east
across the area with the winds. Relative humidities are expected
to drop to around 8-12 percent this afternoon. Winds are expected
to increase from the southwest this morning to around 25-35 mph
and then switch to the west to northwest at 30-40 mph through the
afternoon hours. Very dangerous fire weather conditions expected!

On Tuesday, gusty west northwest winds are expected to redevelop.
A very dry airmass will continue in place across western Kansas.
Have expanded the watch previously issued for central Kansas to
include areas as far south as Syracuse through Dodge City and Pratt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  25  64  31 /   0   0   0   0
GCK  68  22  61  28 /   0   0   0   0
EHA  66  23  61  30 /   0   0   0   0
LBL  70  24  64  30 /   0   0   0   0
HYS  71  27  59  29 /   0   0   0   0
P28  81  31  66  33 /  10   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 6 PM CST /5 PM MST/ this evening for
KSZ030-031-043>046-061>064-074>078-084>088.

Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
KSZ030-031-043>046-061>066-074>081-084>090.

Fire Weather Watch from Tuesday morning through Tuesday evening
for KSZ030-031-043>046-061>066-077>081.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Sugden
FIRE WEATHER...Gerard
Hazardous weather outlook, Mar 6, 4:59 AM CST, 9 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
459 AM CST Mon Mar 6 2017

KSZ030-031-043>046-061>066-074>081-084>090-071100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
459 AM CST Mon Mar 6 2017 /359 AM MST Mon Mar 6 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Extreme fire danger conditions will exist today across southwest
and central Kansas. See the latest Red Flag Warning for further
details. High winds are expected to develop by midday and continue
through much of the afternoon with the greatest impacts over
southwest into central and west central Kansas. See the latest
High Wind Warning for more information.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Significant risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Days 2-7 Discussion
-------------------
Dry and breezy conditions will continue on Tuesday which will
result in continued critical fire weather conditions.

Days 2-7 Hazards
----------------
* Tuesday
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Extreme risk

* Wednesday
  - Fire weather: Elevated risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 wildfire. Local standard time, as filed.

Wildfire, Clark

When
March 6, 2:00 PM CST to March 7, 8:00 PM CST
Where
Clark forecast zone
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

There were seven separate fires. Two moved near or through Englewood, originating in Oklahoma. Another consumed several homes just north of Ashland. Four others in northern Clark County consumed several homes initially but became a monster fire as the cold front moved through.

The fires subsided during the first night but flared up the following late morning and afternoon.

As of late May there was still no real estimate of the number of dead cattle as many were never found but estimates are large, from 3 to 9 thousand head. Total acres burned in just Clark County were estimated at 425,000. There were 31 homes destroyed and 6 damaged. There were a total of 108 outbuildings destroyed and 13 others damaged. Many, many miles of fence were destroyed. Damage was estimated at $3 million but that number will likely go up with the final assessment later in the summer of 2017.

Wildfire, Lane

When
March 6, 2:20 PM CST to March 7, 6:00 PM CST
Where
Lane forecast zone
Reported by
Emergency Manager
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

A wildfire started after a power line disconnected from an outbuilding and fell to the ground. The fire spread very fast and burnt 20 outbuildings and damaged or destroyed 1000's of fence posts. The fire was essentially under control by 9 PM but flared up the following day for a while. At least 20,000 acres burned in Lane County.

Wildfire, Ford

When
March 6, 2:30 PM CST to 11:30 PM CST
Where
Ford forecast zone
Reported by
Law Enforcement
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

The fire started at a burn pile near the racetrack in Dodge City. The fire burned at least 2 dozen structures, fences, trees and a several vehicles. It initially spread northeast and then quickly turned east and southeast as a cold front moved through the area. Visibility was near zero from blowing dirt as the fire progressed through.

Wildfire, Ness

When
March 6, 2:45 PM CST to 9:45 PM CST
Where
Ness forecast zone
Reported by
Law Enforcement
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

At least a dozen structures were destroyed by the fire.

Wildfire, Hodgeman

When
March 6, 3:00 PM CST to 10:00 PM CST
Where
Hodgeman forecast zone
Reported by
Public
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

The fire quickly spread on 50 to 60 mph winds. The ignition point north and west of Jetmore was the result of a downed power line. The fire consumed several homes and buildings. Total acres burned was approximately 18,000 acres.

Wildfire, Comanche

When
March 6, 3:00 PM CST to March 7, 7:00 PM CST
Where
Comanche forecast zone
Reported by
Emergency Manager
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Protection was evacuated twice but never had damage within the city limits. Although the fires subsided late on the 6th, the fire flared again by late morning on the 7th.

Wildfire, Seward

When
March 6, 3:34 PM CST to 8:00 PM CST
Where
Seward forecast zone
Reported by
Law Enforcement
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690699, 690691, 690694, 690692, 690696, 690700, 690693.